Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

The Heartburn Drug Metoclopramide (REGLAN) Can Cause Drug-Induced Movement Disorders

May 1, 2005 | Safety experts from the Foodand Drug Administration (FDA) and the Duke University School of Medicine, publishing in the November/December 2004 Journal of the American Pharmacists Association, caution that the use of the heartburn drug metoclopramide (REGLAN) is increasing and that this fact may result in more cases of drug-induced movement disorders from metoclopramide that in some cases mimic Parkinson’s disease.

We last wrote about metoclopramide and the drug’s association with movement disorders in the February 1996 issue of Worst Pills, Best Pills News when we reported on research appearing in the December 13, 1995 Journal of the American Medical Association. In this study, researchers gauged the chance of a patient developing drug-induced parkinsonism and being mistakenly treated for Parkinson’s disease after taking metoclopramide. The result was that at metoclopramide doses greater than 20 milligrams per day, the odds of being treated for Parkinson’s increased by fivefold.

Metoclopramide was approved for sale in the U.S. in December of 1980. In 2004, more than 5.6 million prescriptions were dispensed for the generic version of the drug. Metoclopramide is now approved by the FDA for various types of heartburn and a condition that affects diabetics known as diabetic gastroparesis. The usual manifestations of diabetic gastroparesis are nausea, vomiting, heartburn, persistent fullness after meals, and loss of appetite. Metoclopramide is recommended for adults only and treatment should not exceed 12 weeks in duration.

The FDA and the Duke University experts are very concerned about the possibility of metoclopramide-induced movement disorders, particularly tardive dyskinesia, because the number of prescriptions for metoclopramide has been increasing since cisapride (PROPULSID), also a heartburn drug, was pulled from the market for causing fatal heart rhythm disturbances in March 2000 (see Worst Pills, Best Pills News May 2000). Tardive dyskinesia and other movement disorders associated with the use of metoclopramide are discussed in more detail below. We listed cisapride as a DO NOT USE drug in August 1998, more than one and one-half years before the drug was eventually banned from the market.

The FDA received 87 reports linking metoclopramide to tardive dyskinesia from the time of metoclopramide’s initial marketing in 1980 through June 2003. These 87 reports may only be a small fraction of the true number of cases of this serious, sometimes irreversible adverse drug reaction, as the FDA estimates that only one in ten serious reactions are ever reported to the agency.

The cases of tardive dyskinesia were mainly in older women whose average age was 60 years. The average daily dose of metoclopramide used was 33 milligrams per day, which is within the recommended dose for the drug. The average duration of treatment in these cases was approximately two years.

In these cases, metoclopramide was most often prescribed for heartburn (30%), followed by diabetic gastroparesis (14%). In an additional 12 percent of the reports, metoclopramide was prescribed for nausea or vomiting or both.

Tardive dyskinesia is a condition consisting of potentially irreversible, involuntary, jerky motions (dyskinetic movements) that may develop in patients treated with metoclopramide. Although the prevalence of the tardive dyskinesia appears to be highest among the elderly, especially elderly women, it is impossible to predict which patients are likely to develop the syndrome. Both the risk of developing tardive dyskinesia and the likelihood that it will become irreversible are believed to increase with the length of treatment and the total cumulative dose of metoclopramide.

There is no known treatment for tardive dyskinesia although the condition may lessen, partially or completely, within several weeks to months after metoclopramide is stopped.

Extrapyramidal symptoms are another drug-induced movement disorder that can result from the use of metoclopramide. They occur in about 1 in 500 patients treated with the usual adult dosages of 30 to 40 milligrams per day of metoclopramide. The symptoms usually are seen during the first 24 to 48 hours of treatment with metoclopramide, occur more frequently in pediatric patients and adult patients less than 30 years of age and are even more frequent at higher doses. The symptoms may include involuntary movements of limbs and facial grimacing, spasmodic contraction of the muscles of the neck, fixation of the eyeballs in one position usually upward, rhythmic protrusion of tongue, difficulty speaking, spasm of the chewing muscles, or reactions resembling tetanus.

Parkinson’s disease like symptoms occur most commonly within the first six months after beginning treatment with metoclopramide, but occasionally after longer periods. These symptoms generally subside within two to three months following the discontinuation of metoclopramide. Patients with preexisting Parkinson’s disease should be given metoclopramide cautiously, if at all, since such patients may experience worsening of parkinsonian symptoms when taking metoclopramide.

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo